Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS State College, PA

August 24, 2002Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2002, 6:06 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 6:06 PM EDT (22:06 UTC)
Expired
Aug 24, 2002, 7:00 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Lancaster County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 161 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:20 PM EDTThunderstorm Wind 50 EMt Gretna, PATrees and wires were reported down near Route 117 in Mt. Gretna.
Aug 24, 6:30 PM EDTThunderstorm Wind 50 EMt Joy, PATrees and wires were down in Mt. Joy.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS51 KCTP 242206
SVRCTP
PAC071-075-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EDT.

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CAMPBELLTOWN...OR 3 MILES
  SOUTH OF HERSHEY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPBELLTOWN AND ELIZABETHTOWN AROUND 610 PM.
  LAWN AROUND 615 PM.
  MOUNT JOY AROUND 620 PM.
  MANHEIM AND CORNWALL AROUND 625 PM.


THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM 
HAVE ALREADY DOWNED TREES AND POWER LINES IN THE CITY OF HARRISBURG. 
IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTATIAL SHELTER 
NOW

$$

JL
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 1:55 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT SAT AUG 24 2002

ANALYSIS SHOWS SFC LOW OVER SOUTHERN TIER OF NEW YORK IN RESPONSE TO
500MB SHORTWAVE. WEAK SFC COLD FRONT EXTENDS FROM NEW YORK WSW TO
ABOUT CHICAGO. LINE OF SHOWERS HAS DEVELOPED AHEAD OF COLD FRONT
ACROSS NW PORTION OF CWA. SHOWERS SHOULD GRADUALLY INTENSIFY AS A
THEY MOVE INTO MORE UNSTABLE AIR WHERE GOOD DEAL OF SUNSHINE HAS
DEVELOPED. BELIEVE THERE IS A SLIGHT RISK FOR A SEVERE STORM OR TWO
LATER OVER SOUTHERN PA AND LOWER SUSQ VALLEY AS THAT AREA COMES
UNDER FAVORABLE REGION OF 75KT JET. FCST SOUNDINGS SHOW LI VALUES
ABOUT -2 WITH EXPECTED MAX TEMPS IN LOWER 80S. PRECIPITABLE WATERS
FCST TO BE BETWEEN 1.5 AND 2 INCHES SO SOME HEAVIER DOWNPOURS LIKELY
WITH SHOWERS/THUNDERSTORMS. MODEL POPS 30-40 AND THAT LOOKS GOOD
BASED ON RADAR COVERAGE.

FRONT SHOULD CLEAR THE CWA BY MIDNIGHT SO WILL END SHOWERS FOR ALL
AREAS OVERNIGHT. WITH ONLY MARGINAL DRYING BEHIND FRONT...CLOUDS
WILL LINGER TIL AFTER SUNRISE TOMORROW. TOMORROW SHOULD BECOME
MOSTLY SUNNY AS MODELS SHOW GOOD DRYING DURING THE DAY. MONDAY LOOKS
LIKE A FINE DAY ACROSS THE CWA AS HIGH PRESSURE DRIFTS ACROSS NY
STATE. STAYED CLOSE TO AVN GUIDANCE FOR SHORT TERM.

NEXT CHANCE OF PRECIP LOOKS TO BE LATE TUESDAY ACROSS SOUTHWEST CWA
AS CUTOFF LOW PROGGED TO DRIFT OUR WAY. MRF CONTINUES TO FORECAST
WET WEEK AND THAT WAS IN PREVIOUS FORECAST SO MADE MINIMAL CHANGES
TO EXTENDED. AREA MAY GET MUCH NEEDED RAINFALL DURING UPCOMING WEEK
IF MRF VERIFIES. STAYED CLOSE TO MRF GUIDANCE FOR EXTENDED.

.CTP...
PA...NONE.

DIRIENZO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:18 PM EDTSevere Thunderstorm WarningCTPSomerset57 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningCTPDauphin, York44 min
Aug 24, 7:01 PM EDTSevere Thunderstorm WarningCTPLancaster29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.